Alert archive / North Carolina / Flash Flood Warnings in 2004
Flash Flood Warning 24, NWS Raleigh, NC
NWS Raleigh, NC issued this flash flood warning at Jul 29, 2004, 4:55 PM EDT for Wake County, North Carolina. It was in force for 95 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 29, 2004, 4:55 PM EDT (20:55 UTC)
- Expired
- Jul 29, 2004, 6:30 PM EDT
- In force
- 95 min
- Issued by
- NWS Raleigh, NC
- Area
- Counties, with a storm outline in the text
County Wake County, NC
The radar
The Raleigh/Durham radar (KRAX), 31 km from the middle of the area, began a volume at 20:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.9 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 465 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 716 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS52 KRAH 292057 FFWRAH NCC183-292230- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE RALEIGH NC 455 PM EDT THU JUL 29 2004 THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A * FLASH FLOOD WARNING FOR... WESTERN WAKE COUNTY IN CENTRAL NORTH CAROLINA * UNTIL 630 PM EDT * AT 455 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WITH TORRENTIAL RAIN OVER WEST CENTRAL WAKE COUNTY. * THUNDERSTORMS ARE CONTINUOUSLY REDEVELOPING AROUND... CARY... MORRISVILLE... RDU INTERNATIONAL AIRPORT... RESEARCH TRIANGLE PARK AND I-40... A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE EXPERIENCING FLOODING OR LIVE IN A FLOOD PRONE AREA MOVE TO HIGHER GROUND IMMEDIATELY. MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER IS USUALLY DEEPER THAN IT APPEARS. JUST ONE FOOT OF FLOWING WATER IS POWERFUL ENOUGH TO SWEEP MOST VEHICLES OFF THE ROAD. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. LAT...LON 3587 7866 3572 7881 3575 7893 3592 7881 $$ 23
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Jul 29, 2:31 PM EDT, 2 hours 24 minutes earlier.
Area forecast discussion, Jul 29, 2:31 PM EDT, 2 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 231 PM EDT THU JUL 29 2004 .SHORT TERM (THROUGH SUNDAY NIGHT)... THROUGH TONIGHT...DIURNAL CONVECTION WILL BE CONTINUED WITH 40-60 PERCENT POPS TO AROUND 01Z THIS EVENING. HEAVIER CONCENTRATION SHOULD BE IN THE WESTERN HALF SUPPORTED BY LOW LEVEL CONVERGENCE ASSOCIATED WITH A NEAR STATIONARY LOW PRESSURE TROUGH. A SLIGHT CHANCE WILL REMAIN OVERNIGHT UNDER MOSTLY CLOUDY SKIES. MODELS DEPICT A NEARLY SATURATED AIRMASS BENEATH 700 MB WITH BROAD SOUTHEASTERLY FLOW. MESOETA SUGGESTS A PERTURBATION WORKING INLAND IN THE LOWER LEVELS TOWARD DAYBREAK. PREVIOUS FORECAST LOW TEMPERATURES OF 69-73 ARE IN LINE WITH LATEST GUIDANCE. -RFG WESTWARD PROGRESSION OF THE PERTURBATION WILL LINGER OVER THE WESTERN CWFA INTO THE EARLY AFTERNOON...WILL HAVE CHANCE POPS GRADUATED HIGHER WEST. RIDGING CONTINUES AT THE SURFACE AND ALOFT FRIDAY NIGHT. INVERTED TROUGH DEVELOPS OFF THE SE ATLANTIC COAST ON SATURDAY AND BEGINS MOVING NORTH. PLAN ON RAISING POPS IN COASTAL PLAIN AS TROUGH APPROACHES. TROUGH MOVES ONSHORE SATURDAY NIGHT AS COLD FRONT APPROACHES FROM THE WEST. LEANING TOWARD THE ETA SOLUTION OF MORE MOIST AIRMASS SATURDAY NIGHT RATHER THAN THE GFS SOLUTION OF THE TROUGH WASHING OUT. WILL LOWER POPS FOLLOWING A DIURNAL TREND... BUT WILL KEEP THEM HIGHER IN THE EAST. WITH CLOUD COVER AND PRECIPITATION...WILL LOWER TEMPS FRIDAY AND SATURDAY TO LOW TO MID 80S. && .LONG TERM (SUNDAY THROUGH THURSDAY)... CONTINUE CHANCE POPS SUNDAY WITH SURFACE TROF IN PLACE. SHORT WAVE APPROACHING LATE MONDAY WITH DEEPER MOISTURE IN PLACE DUE TO SURFACE WAVE DEVELOPMENT ON THE GULF COAST INDICATE HIGHER POPS MONDAY INTO TUESDAY...MUCH UNCERTAINTY AT THIS TIME SO WILL LEAVE THEM IN THE CHANCE CATEGORY. COASTAL DEVELOPMENT POTENTIAL ON DAY 6/7...STILL MUCH UNCERTAINTY AND WILL LEAN TOWARDS CLIMATOLOGICAL POPS. MINIMAL CHANGE IN AIRMASS THROUGH THE PERIOD...85 TO 90 AFTER MINS IN THE LOWER 70S. && .AVIATION... MEAN RIDGE AXIS OVERHEAD THROUGH FRIDAY. AIRMASS REMAINS VERY MOIST BENEATH 10 KFT WITH GREATER SATURATION TO THE WEST ON FRIDAY. MESO MODELS DEPICT A WAVE IN THE SOUTHEAST FLOW MOVING INLAND FROM THE COASTAL AREA THIS EVENING AND SLOWLY WESTWARD ACROSS CENTRAL NC OVERNIGHT AND EARLY FRI MORNING. FOLLOWING SCATTERED DIURNAL SHOWERS AND ISOLATED TSTMS LATE AFTERNOON AND EVENING...LOWER STRATO CU AND A CHANCE OF SHOWERS WILL LINGER OVERNIGHT WITH AREAS OF LOWER STRATUS AND MAINLY MVFR FOG AROUND DAYBREAK. GREATEST CHANCE OF IFR FOG WILL BE IN THE COASTAL PLAIN...KFAY AND KRWI...09Z-13Z. SKIES SHOULD IMPROVE TO SCT-BKN CEILINGS 3-5 KFT BY MIDDAY FRI. -RFG && .RAH WATCHES/WARNINGS/ADVISORIES... NC...NONE. && AVIATION: RFG SHORT TERM: MLM LONG TERM: TDP
Hazardous weather outlook, Jul 29, 5:43 AM EDT, 11 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 543 AM EDT THU JUL 29 2004 NCZ007>011-021>028-038>043-073>078-083>086-088-089-301000- ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC- EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC- HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC- MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC- SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC- WILSON NC- INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BURLINGTON... CARTHAGE...CARY...CHAPEL HILL...CLINTON...CREEDMOOR... DOWNTOWN RALEIGH...DURHAM...FAYETTEVILLE...FORT BRAGG...GOLDSBORO... GRAHAM...GREENSBORO...HALIFAX...HENDERSON...HIGH POINT... HILLSBOROUGH...LAURINBURG...LEXINGTON...LILLINGTON...LOUISBURG... MOUNT OLIVE...NASHVILLE...OXFORD...PITTSBORO...RAEFORD...RANDLEMAN... ROANOKE RAPIDS...ROCKINGHAM...ROCKY MOUNT...ROXBORO...SANFORD... SILER CITY...SMITHFIELD...SOUTHERN PINES...TARBORO...TROY... WADESBORO...WARRENTON...WEST RALEIGH AND WINSTON-SALEM 543 AM EDT THU JUL 29 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE... THE WIND FIELD ALOFT WILL BE SLIGHTLY MORE INTENSE TODAY. THIS WILL MAKE SLOW MOVING STORMS LESS LIKELY AND REDUCE...BUT NOT ELIMINATE THE THREAT FOR LOCALIZED FLOODING. HEAVY RAINS ARE MOST LIKELY FROM FAYETTEVILLE TO GOLDSBORO. THE SEVERE THUNDERSTORM THREAT IS LOW. THE THREAT FROM ANY STORM BECOMING SEVERE WOULD BE GUSTY DOWNBURST WINDS.
In the hours before
Special weather statement, Jul 29, 3:49 PM EDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 349 PM EDT THU JUL 29 2004 NCZ008>011-025>028-041-043-292100- DURHAM NC-EDGECOMBE NC-FRANKLIN NC-GRANVILLE NC-HALIFAX NC-NASH NC- VANCE NC-WAKE NC-WARREN NC-WILSON NC- INCLUDING THE CITIES OF...CARY...CREEDMOOR...DOWNTOWN RALEIGH... DURHAM...HALIFAX...HENDERSON...LOUISBURG...NASHVILLE...OXFORD... ROANOKE RAPIDS...ROCKY MOUNT...TARBORO...WARRENTON AND WEST RALEIGH 349 PM EDT THU JUL 29 2004 THUNDERSTORMS PRODUCING VERY HEAVY RAIN WILL CONTINUE TO MOVE SLOWLY NORTH ACROSS THE NORTHERN TIER OF CENTRAL NORTH CAROLINA EAST OF THE TRIANGLE. LOCALLY HEAVY RAINFALL RANGING UP TO 2 INCHES MAY BE EXPECTED ALONG THE INTERSTATE 95 CORRIDOR NORTH OF SMITHFIELD...AND ALONG ROUTE 64 EAST OF THE TRIANGLE. DRIVERS SHOULD BE ALERT FOR WATER ON THE ROAD AS WELL AS REDUCED VISIBILITY IN HEAVY RAIN. MINOR FLOODING ON SECONDARY ROADS AND IN LOW LYING AREAS IS ALSO POSSIBLE IN AREAS NEAR THE VIRGINIA BORDER FROM OXFORD EAST ACROSS HENDERSON AND WARRENTON.
Special weather statement, Jul 29, 3:59 PM EDT, 56 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 359 PM EDT THU JUL 29 2004 NCZ021>024-038>040-292130- ALAMANCE NC-CHATHAM NC-DAVIDSON NC-FORSYTH NC-GUILFORD NC-ORANGE NC- RANDOLPH NC- INCLUDING THE CITIES OF...ASHEBORO...BURLINGTON...CHAPEL HILL... GRAHAM...GREENSBORO...HIGH POINT...HILLSBOROUGH...LEXINGTON... PITTSBORO...RANDLEMAN...SILER CITY AND WINSTON-SALEM 359 PM EDT THU JUL 29 2004 ...SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN MOVING INTO THE NORTHERN PIEDMONT... A BAND OF SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN WAS DRIFTING SLOWLY NORTH INTO THE NORTHERN PIEDMONT. RAINFALL AMOUNTS BETWEEN 1 AND 2 INCHES WILL FALL IN LESS THAN AN HOUR WITHIN THIS BAND. THROUGH 5 PM... SOME OF THE HEAVIEST RAINFALL WILL OCCUR ALONG I-40 FROM GREENSBORO TO NEAR HILLSBOROUGH. ANOTHER AREA OF SHOWERS AND STORMS WILL OCCUR OVER SECTIONS CHATHAM AND SOUTHERN ORANGE COUNTIES. MUCH OF THE AREA AROUND PITTSBORO... FEARRINGTON AND CARRBORO HAS ALREADY RECEIVED BETWEEN 1 AND 2 INCHES OF RAIN. ANOTHER INCH OF RAIN IS LIKELY BEFORE 5 PM. DUE TO THE VERY HEAVY RAIN... MOTORISTS SHOULD DRIVE WITH CAUTION TO AVOID HYDROPLANING. MINOR FLOODING OF LOW LYING AREAS... INTERSECTIONS AND UNDERPASSES CAN BE EXPECTED. WSS
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 5:14 PM EDT | Flash Flood Warning | RAH | Granville | 91 min |
Nearby
Flash Flood Warnings in North Carolina, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.